Puerto Rico, 2012

Heavy Rain in Puerto Rico, April 14, 2012

April 14, 2012 · NWS SJU · 1 event in 1 county or zone

Frontal boundary and associated moisture combined with daytime heating and sea breeze convergence to produce scattered to numerous showers across the western interior section of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Frontal boundary and associated moisture combined with daytime heating and sea breeze convergence to produce scattered to numerous showers across the western interior section of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 14, 3:43 PM AST, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 14, 3:43 PM AST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
343 PM AST SAT APR 14 2012

.SYNOPSIS...A MID TO UPPER LEVEL TROUGH ACROSS THE WEST CENTRAL
ATLANTIC WILL CONTINUE MOVING EAST TONIGHT THROUGH SUNDAY
MORNING...AND WILL CONTINUE TO PUSH A FRONTAL BOUNDARY ACROSS THE
LOCAL ISLANDS. A MID TO UPPER LEVEL RIDGE IS EXPECTED TO PRODUCE
AN OVERALL DRIER WEATHER PATTERN ACROSS THE LOCAL AREA EARLY NEXT
WEEK.

&&

.DISCUSSION...THE FRONTAL BOUNDARY WILL CONTINUE PUSHING SLOWLY
ACROSS THE LOCAL AREA TONIGHT THROUGH SUNDAY...WITH AN OVERALL
DRIER AND MORE STABLE PATTERN EXPECTED TO ENCOMPASS THE LOCAL
ISLANDS SUNDAY NIGHT AND MONDAY AND PROBABLY CONTINUING THROUGH AT
LEAST TUESDAY AND WEDNESDAY. THROUGH TONIGHT AND MUCH OF SUNDAY...
STILL EXPECT A GOOD DEAL OF CLOUDINESS...SHOWERS AND A FEW
THUNDERSTORMS ACROSS THE LOCAL ISLANDS. ALTHOUGH NOT EXPECTING A
SIGNIFICANT HEAVY RAIN OR FLOOD EVENT AT THIS TIME...PERIODS OF
MODERATE TO HEAVY RAINFALL AND SOME URBAN AND SMALL STREAM
FLOODING WILL OCCUR...AND THERE COULD BE SOME LOCALIZED FLASH AND
RIVER FLOODING.

A GENERALLY FAIR WEATHER PATTERN IS EXPECTED FOR SUNDAY NIGHT AND
MONDAY THROUGH TUESDAY AND WEDNESDAY...BUT WITH INTERVALS OF
CLOUDINESS AND A FEW SHOWERS.

A HIGH SURF ADVISORY GOES INTO EFFECT FOR MOST OF THE ATLANTIC
COASTLINES AT 6 PM THIS EVENING. GIVEN EXPECTED BORDERLINE
CONDITIONS...OPTED TO NOT ISSUE AN NPW FOR WIND ADVISORY AT THIS
TIME. IT CERTAINLY WILL BECOME BREEZY TO WINDY LATER TONIGHT AND
SUNDAY...BUT FEEL IT WILL BE DIFFICULT TO REACH AND MAINTAIN THE
25 MPH OR GREATER SUSTAINED WINDS LOCAL CRITERIA.

&&

.AVIATION...MVFR CONDITIONS ARE LIKELY ACROSS THE PUERTO RICO AND
USVI TAF SITES AS SHOWERS ARE EXPECTED TO AFFECT THESE SITES THIS
EVENING AND TONIGHT...BRIEFLY REDUCING VISIBILITIES AND CAUSING
MVFR CEILINGS. TNCM AND TKPK IS EXPECTED TO REMAIN VFR UNTIL LATE
TONIGHT WITH THE OCCASIONAL PASSING SHOWERS. WINDS ARE EXPECTED
TO INCREASE SIGNIFICANTLY TO 15 TO 22 KNOTS WITH HIGHER GUSTS
TONIGHT THROUGH SUNDAY.

&&

.MARINE...A COLD FRONT WILL CONTINUE MOVING ACROSS THE REST OF
THE LOCAL ATLANTIC AND THEN CARIBBEAN COASTAL WATERS THE REST OF
THIS AFTERNOON THROUGH SUNDAY AND REACH NEAR 17 DEGREES NORTH BY
MONDAY. STRENGTHENING HIGH PRESSURE ACROSS THE ATLANTIC WILL
INCREASE THE WINDS SIGNIFICANTLY TONIGHT THROUGH SUNDAY...WITH
QUICKLY BUILDING SEAS. WINDS AND SEAS WILL BEGIN TO DIMINISH
MONDAY. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR MOST OF THE
LOCAL COASTAL WATERS TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  80  72  81 /  90  40  20  20
STT  73  84  73  84 /  90  30  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 2 PM AST SUNDAY FOR CULEBRA-MAYAGUEZ
     AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
     VICINITY-SOUTHEAST-VIEQUES-WESTERN INTERIOR.

VI...HIGH SURF ADVISORY UNTIL 2 PM AST SUNDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

COASTAL WATERS...
     SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 9 PM AST MONDAY
     FOR ANEGADA PASSAGE SOUTHWARD TO 17N.

     SMALL CRAFT ADVISORY UNTIL 9 PM AST MONDAY FOR COASTAL WATERS OF
     SOUTHERN USVI VIEQUES AND EASTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL 9 PM AST MONDAY FOR CARIBBEAN WATERS
     OF PUERTO RICO FROM 10 NM TO 17N.

     SMALL CRAFT ADVISORY UNTIL 3 PM AST MONDAY FOR COASTAL WATERS OF
     SOUTHERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL 3 AM AST MONDAY FOR COASTAL WATERS OF
     SOUTHWESTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL 9 PM AST MONDAY FOR ATLC WATERS OF
     PUERTO RICO AND USVI FROM 10NM TO 19.5N-COASTAL WATERS OF
     NORTHERN PUERTO RICO OUT 10 NM-COASTAL WATERS OF
     NORTHWESTERN PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD
     TO 17N.

     SMALL CRAFT ADVISORY UNTIL 9 PM AST MONDAY FOR COASTAL WATERS OF
     NORTHERN USVI AND CULEBRA OUT 10 NM.

&&

25/06
Hazardous weather outlook, Apr 14, 6:16 AM AST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
616 AM AST SAT APR 14 2012

AMZ710>745-PRZ001>013-151030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
616 AM AST SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL FALL TODAY AND TONIGHT ACROSS ALL OF PUERTO RICO WITH
GENERALLY ONE TO TWO INCHES NORTH OF THE CORDILLERA WITH THE
HEAVIEST AMOUNTS OVER NORTHEAST PUERTO RICO. THIS IS EXPECTED TO
RESULT IN GENERALLY SLOW RISES ON AREA STREAMS AND RIVERS. WHILE
SOME STREET AND URBAN FLOODING CAN'T BE RULED OUT...FLASH FLOODING
IS NOT EXPECTED.

STRONG WINDS ARE EXPECTED TONIGHT AS A COLD FRONT MOVES THROUGH
THE AREA. SUSTAINED WINDS OF 25 MPH WITH GUSTS TO 35 MPH CAN BE
EXPECTED ALONG THE NORTH COAST AND HIGHER ELEVATIONS. A WIND
ADVISORY WILL LIKELY BE ISSUED THIS AFTERNOON.

THE STRONG WINDS WILL ALSO GENERATE VERY ROUGH SEAS AND
SIGNIFICANT BREAKING WAVE ACTION ALONG THE ATLANTIC COASTLINE. A
HIGH SURF ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ARE EXPECTED SUNDAY WHICH MAY CAUSE ISOLATED POWER
OUTAGES AND TREE LIMBS AND BRANCHES TO BREAK OFF.

.SPOTTER INFORMATION STATEMENT...

ANY RAINFALL AMOUNTS GREATER THAN 3 INCHES AND FLOODING WOULD BE
GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-151030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
616 AM AST SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

RAINFALL WILL FALL TODAY THROUGH SUNDAY ACROSS THE VIRGIN ISLANDS
WITH AMOUNTS GENERALLY AROUND AN INCH. THIS MAY CAUSE SOME STREET
FLOODING AND FLOODING IN POOR DRAINAGE AREAS.

STRONG WINDS ARE EXPECTED TONIGHT AS A COLD FRONT MOVES THROUGH
THE AREA. SUSTAINED WINDS OF 25 MPH WITH GUSTS TO 35 MPH CAN BE
EXPECTED ALONG THE NORTH COAST AND HIGHER ELEVATIONS. A WIND
ADVISORY WILL LIKELY BE ISSUED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ARE EXPECTED SUNDAY WHICH MAY CAUSE ISOLATED POWER
OUTAGES AND TREE LIMBS AND BRANCHES TO BREAK OFF.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Utuado

When
April 14, 8:00 PM AST to 10:00 PM AST
Where
Utuado County, Utuado to 1.9 mi WSW of Utuado
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
18.270, -66.700

Mudslides were reported on road 111, km 4.6, and km 5.4; road 140, km 14; road 611 in Sabana Grande sector and in road 123 Rio Abajo where several houses were affected by the impassable road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374618.